Ask a doctor

Raised Eyebrows and Drooping Lid After Botox

One week after my Botox injections, I started to have raised eye brows and drooping eyelids. What can I do to make them look normal again? I am currently using Iopidine eye drops.

Doctor Answers (13)

Raised eyebrows and drooping lids most common Botox complications

+3

To shara,

Hi. Unfortunately, you have complications that may take 2 months to go away (hopefully less). The good news is, they always go away. The drops are a good idea.

This is why experience and knowledge of anatomy are so important. Botox has to be injected into precisely the correct spots (in general, further away from the eye).


Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Give it time

+3

This sounds like a result of the Botox. This will be self correcting over the next several weeks. Nothing you can do will change that, so be patient.

Scott E. Kasden, MD
Dallas Plastic Surgeon
4.5 out of 5 stars 45 reviews

Time is your friend

+3

You are unfortunately experiencing an uncommon complication of Botox injections, that is, eyelid ptosis or drooping of the eyelids. Lopidine can help, but only time will fully resolve the drooping eyelids. You can expect them to improve as early as 4-6 weeks and almost certainly by 2-3 months. You should be reassurred that this is not a permanent problem.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

You might also like...

Raised Eyebrows and Drooping Lid after botox

+2

Hi Shara. Unwanted effects related to botox treatment are always temporary and will resolve with time. Unless the area of your concern received a full treatment of botox directly, unintended effects of treatment typically resolve within weeks. Discuss your concerns with your doctor. In some cases, overly raised brows may be addressed with additional botox treatment to the brow elevators. Until the effects of the botox wear off, the eye drops that you are using may help to improve the drooping eyelids. Good luck.

James M. Pearson, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 29 reviews

Lopodine and time are your allies

+2

Dear Shara,

It sounds like some of the Botox migrated to the muscles that effect your upper eyelid. Lopodine may help but it may take some time (a few weeks) until you begin to see results. As the Botox begins to wear off, you will also notice an improvement. In these instances, I recommend patience and not doing anything drastic. You should not have any long lasting effects.

David A. Robinson, MD
Munster Plastic Surgeon
4.5 out of 5 stars 14 reviews

Eye drops, few Botox units and wait!

+2

It seems that some of the Botox injected went into the upper eyelid orbicularis muscle and this caused the lid drop (ptosis).

The eyebrow elevation is from weakness of the depressors of the brow, so the frontalis muscle (elevator) took over. This could be a desired effect, however if excessive, it could lead to an unattractive look.

To fix this:

  1. Few units of Botox above the eyebrow will weaken the frontalis and will drop the brow.
  2. Alpha blocker drops will help to some extent with a moderate eyelid elevation.
  3. Wait! It will go away.

Good luck

Hisham Seify, MD, PhD, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 4 reviews

Drooping Eyelids

+2

Too much Botox into the obicularis oculi muscle can cause drooping eyelids and raised eyebrows several ways. The raised eyebrows are due to frontalis compensating of the eyelid ptosis and paralysis of the obicularis side of the antagonistic muscle pair.

If you did not have preexisting compensated eyelid ptosis, your eyelid ptosis is probably due to botox paralysis of the levator palpebrae. Additional eyelid ptosis is probably due to the inability of the frontalis to fully compenstate through a flaccid obicularis muscle.

The 0.5% apraclonidine drops can partially help (~2 mm elevation) by contracting the Mueller muscle inside the eyelid. Unfortunately, it takes more than 4 weeks for the significant improvements you are looking for.

Daniel Reichner, MD
Newport Beach Plastic Surgeon
4.5 out of 5 stars 9 reviews

Just wait.

+2

Dear Shara I just completed a study of 7 patients who developed severe ptosis after BOTOX. Generally upper eyelid ptosis or drooping after BOTOX is rare and resolves within 4 to 6 weeks. These 7 individuals were more unusual in that their ptosis persisted for 7 or more weeks and in one case lasted a full year. In these individuals Iopodine was initially ineffective. The Iopodine only became effective about 4 to 6 weeks before the drooping of the upper eyelids wore off. Consequently, if the Iopodine is working and makes your upper eyelid look better, then the droopiness is likely to wear off in about a month. If the Iopodine is not working, your upper eyelid ptosis may take 3 to 6 months before resolving. The reason your eyebrow is elevating is to compensate for the heavy eyelid. This will get better. Keep using the Iopodine and the next time you are treated, do not let the doctor treat you so close to the eyebrow.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Raised eyebrows and drooping lid after Botox will get better with time

+2

Shara,

It sounds like you had an unfortunate outcome with Botox. Beside the Iopidine drops, which should help lift your lids a few millimeters, there really is not much that you can do. The good thing is that Botox is always temporary. For your raised brows, you can have them inject a small about of Botox (3 units) 1 cm above the lateral brow. Good luck with your recovery.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 54 reviews

Depends on whether you have a true lid ptosis

+2

It is very important to determine whether you have a true lid ptosis or brow droop.

If you have a brow ptosis, one eye opening (distance from top lid to bottom lid) is smaller than the other. In this case it should resolve within 2 weeks and you should be seeing some improvement with Iopidine.

If your brows are "weighting down" your lid skin, this is a injector induced problem from overtreating the forehead (frontalis muscle). In this case it will take several weeks to 3 months to resolve.

Peter Malouf, DO
Dallas Dermatologist
5.0 out of 5 stars 70 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.